Timing and clinical characteristics of topiramate-induced psychosis in a patient with epilepsy and tuberous sclerosis

Augusto Pasini, Mariabernarda Pitzianti, Antonia Baratta, Romina Moavero, Paolo Curatolo

Research output: Contribution to journalArticlepeer-review

Abstract

Several lines of scientific evidence showed that topiramate may induce psychotic symptoms when used as monotherapy. It has been postulated that this topiramate effect may be caused by the inhibition of frontal and prefrontal areas induced by topiramate. The clinical history of the patient described shows that topiramate may also induce psychosis when used in polytherapy. A 34-year-old man, with epilepsy associated to tuberous sclerosis complex and without a previous history of mental disorders, presented an acute onset of florid psychotic symptoms, including visual and auditory hallucinations, derealization, and depersonalization. These symptoms appeared 1 month after the introduction of topiramate, added to levetiracetam and carbamazepine, when topiramate reached the dose of 200 mg daily. Once topiramate was discontinued, the psychotic symptoms disappeared, with no recurrence in a 4-month follow-up. Psychotic symptoms were associated with topiramate administration. We hypothesized that psychotic symptoms appeared a month after the topiramate introduction because of the slow topiramate titration and protective effect of carbamazepine.

Original languageEnglish
Pages (from-to)38-39
Number of pages2
JournalClinical Neuropharmacology
Volume37
Issue number1
DOIs
Publication statusPublished - Jan 2014

Keywords

  • epilepsy and tuberous sclerosis
  • topiramate

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Timing and clinical characteristics of topiramate-induced psychosis in a patient with epilepsy and tuberous sclerosis'. Together they form a unique fingerprint.

Cite this